WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Quick Hits: Statins and Seniors & More

Last updated:

Quick Hits: Almost half of patients 65 and over that are prescribed statins stop taking them within a year — and side effects may be to blame. Researchers looked at 22,340 seniors who started statin therapy and found that 45% stopped taking the medication within a year of receiving the prescription. Results also showed that patients 85 and older were even more likely to stop taking the pills. Some people on statins do experience muscle aches and pains and some studies have indicated that statins are associated with a higher risk of developing diabetes. The researchers noted that having diabetes and anxiety was associated with a higher rate of discontinuation. Posted November 6, 2018. Via British Journal of Clinical Pharmacology.

Quick Hits: The FDA has granted “Breakthrough Therapy” status to a drug company’s treatment-resistant depression medication that contains psilocybin, the active ingredient in psychedelic mushrooms. The designation means that the agency will fast-track review of the drug. However, it may be some time before the FDA approves the drug as the company, COMPASS Pathways, has just started to conduct a large-scale clinical trial. In a news release, the company said a 2015 study in which psilocybin was given to 19 patients in a clinical setting “found promising signals on efficacy and safety.” Treatment-resistant depression affects 100 million people worldwide. Posted October 23, 2018. Via COMPASS Pathways.

Quick Hits: Some lots of the hypertension drug irbesartan are being recalled because they may contain an impurity that can cause cancer. The irbesartan affected was manufactured by ScieGen Pharmaceuticals and may contain N-nitrosodiethylamine (NDMA), a probable human carcinogen. You can check to see if the irbesartan you are taking is impacted by the recall here. If your medication is on the recall list, do not stop taking it. Instead, talk to your doctor or pharmacist about an alternative treatment. Irbesartan is the second high blood pressure medication recalled because of NDMA this year. Over the summer, the FDA recalled certain lots of valsartan. Posted October 30, 2018. Via FDA.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x